Factsheet

How to help someone who has taken a drug

Teaching CPR
Targeted Drugs:
Bronze

This resource has undergone expert review.

Year:
Year 7–8, Year 9–10, Year 11–12
Origin

Australian

Cost

Free

Helping someone who has taken a drug

The majority of people never use drugs, but it is important for people to know how to assist someone if a drug-related emergency happens. Drugs are unpredictable; they can affect people in different ways. As there is no quality control for illegal drugs there is no way of knowing their content or strength. 

 Below is a guide to assisting a person in the following situations:

Panic Attacks

These can happen due to the increased feelings of paranoia, anxiety, and hallucinations that illegal drugs can bring on. These can be very frightening at the time, but it is important to know that these usually pass with time.  

What are some of the signs?
  • Sweating and shaking;
  • Chest pains and difficulty breathing;
  • Increased heart rate;
  • Sense of impending death;
  • Dizziness, headaches, and light headedness;
  • ‘Spaced-out’ and non-responsiveness.
What to do if someone has a panic attack?
  • Calm them down and reassure them that the feeling will pass;
  • Take them somewhere cool and quiet away from crowds and bright lights;
  • Encourage them to relax and take long, slow, deep breaths;
  • If they pass out due to over-breathing, follow the DRS-ABCD life support chart (see below).

Overheating and Dehydration

There is a serious risk of overheating and dehydration when people do not maintain their fluids when taking drugs. Stimulants such as MDMA/ecstasy and methamphetamine will increase the body temperature. This can be made worse if taken while drinking alcohol which further dehydrates the body. Those who take stimulants should try to drink half a litre of water every hour, but make sure not to drink too much too quickly. 

What are some of the signs?
  • Feeling hot, unwell, lethargic, faint, or dizzy;
  • Inability to talk properly;
  • Headache;
  • Vomiting;
  • Inability to urinate or urine becoming thick and dark;
  • Not sweating even when dancing;
  • Fainting, collapsing, or convulsing.
 What to do if someone becomes overheated and dehydrated?
  • Take them somewhere cool and quiet such as the first aid area or ‘chill-out’ room;
  • Get the person some cold water and get them to sip it slowly;
  • Make sure someone stays with them;
  • Give them salted foods like crisps or peanuts to replace salts lost through sweating;
  • Fan them to cool them down;
  • If symptoms persist or get worse seek first aid immediately, call 000, or take them to the nearest emergency department.

Feeling Very Drowsy

If someone becomes very drowsy from using drugs they could fall asleep and lose consciousness. It is important to keep them awake while waiting for the ambulance.

What to do if someone becomes very drowsy?
  • Call an ambulance, but make sure they are not left on their own;
  • Keep them awake; make them walk around or make them talk to you;
  • Don’t give them coffee or try to shock them;
  • If they aren’t responsive or lose consciousness put them in the recovery position.

Fits or Seizures (Convulsions)

Large amounts of alcohol and some drugs can cause convulsions, otherwise known as a fit or seizure.

What to do if someone starts convulsing?
  • Call an ambulance;
  • Clear the area of any nearby harmful objects;
  • Loosen any tight clothing;
  • Cushion their head;
  • It is important not to put anything in their mouth or to try and restrict their movement;
  • Once the fit has finished, check their breathing and put them in the recovery position.

A Person Collapses

If a person collapses it may be necessary to perform cardiopulmonary resuscitation (CPR). CPR can temporarily maintain circulation to the brain to keep it functioning. An easy way to remember the steps involved in this process is to learn the acronym DRS-ABCD (see below).

Doctor's DRS-ABCD: Basic Life Support Flow Chart

D  - check for DANGER
  • First ensure that your safety is not at risk.
  • If your safety is assured and the person is in danger move them out of the dangerous situation. 
R  - check for RESPONSE
  • Ask them their name or to open their eyes. 
  • If they respond, help to make them comfortable and continue to monitor their response
  • If you don't get a response, or they stop responding, send for help
S  - SEND for help
  • If you receive no response call for an ambulance on ‘000’.
  • If you are on your own with the person, first place them in the recovery position and then call ‘000’.
  • If you know what drugs the person has taken tell the operator and ambulance officers. 
  • Ask them their name or to open their eyes.
A  - open the AIRWAYS
  • If the airway is not clear, place them in the recovery position and open and clear the airway. 
  • If the airway is clear, leave on back, then tilt the head backwards and lift the chin.  
B  - check for BREATHING
  • Look and feel for chest movements. Listen for breathing from airways. 
  • If they are breathing, place them in the recovery position and monitor until ambulance arrives.
  • If the person is not breathing, place the person on their back, pinch their nose closed, seal your lips over their mouth and give two initial breaths, ensuring that the chest rises with each breath.  
C  - CPR
  • If they are still not breathing, commence CPR until the ambulance services arrive.
  • Place one hand on top of the other, palms facing down, over the centre of the chest.
  • Compress the chest one third of the depth, 30 times, at a rate of two per second.
  • Give 2 breaths for every 30 chest compressions (mouth to mouth can be considered unnecessary).
  • Continue CPR until signs of life return, qualified help arrives, or it is impossible to continue (e.g. exhaustion). 
D  - Attach an automated external DEFIBRILLATOR if available and follow the prompts.

Evidence Base

This factsheet was developed following expert review by researchers at the Matilda Centre for Research in Mental Health and Substance Use at the University of Sydney, the National Drug & Alcohol Research Centre at the University of New South Wales, and the National Drug Research Institute at Curtin University.

See Teacher BookletParent Booklet or Student Booklet for more information.

Page last reviewed: 21/04/2021

Something missing?

Looking for information that isn’t provided here?

Make a suggestion for this website

Need immediate support for
you or someone you know?

Get help and support now